Hail, Aroostook
- When
- June 30, 3:00 PM EST
- Where
- Aroostook County, St Agatha
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 47.230, -68.320
Thunderstorms developed with a surface trof and upper disturbance crossing the region during the afternoon and evening hours. Some of the thunderstorms were severe producing large hail and damaging winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CAR wrote it up.
Thunderstorms developed with a surface trof and upper disturbance crossing the region during the afternoon and evening hours. Some of the thunderstorms were severe producing large hail and damaging winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before the first event at Jun 30, 1:51 PM EST, 1 hour 9 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CARIBOU ME 251 PM EDT SAT JUN 30 2012 .SYNOPSIS... A SERIES OF DISTURBANCES WILL CROSS THE REGION THROUGH THE WEEKEND KEEPING UNSETTLED CONDITIONS ACROSS THE AREA. && .NEAR TERM /THROUGH SUNDAY/... THE MAIN CONCERN ONCE AGAIN WILL BE THE CHANCE FOR STRONG TO SEVERE CONVECTION LATE THIS AFTERNOON AND EARLY THIS EVENING IN ADVANCE OF AN UPPER TROF AND ASSOCIATED COLD FRONT APPROACHING FROM THE WEST. A FEW WEAK CELLS HAVE ALREADY BEGAN TO DEVELOP ACROSS PORTIONS OF THE CWA BUT THUS FAR HAVE BEEN BELOW SEVERE LIMITS. ATMOSPHERE NOT QUITE AS UNSTABLE AS YESTERDAY AS DEW POINTS AND CAPES ARE SOMEWHAT LOWER. THINK THE BIGGER POTENTIAL WILL BE LATER THIS AFTERNOON AND INTO THIS EVENING AS MESO SCALE MODELS ARE STILL INDICATING THE POTENTIAL FOR A LINE TO FORM IN MOVE INTO THE WESTERN PORTIONS OF THE CWA FROM QUEBEC JUST IN ADVANCE OF THE COLD FRONT. WILL CONTINUE TO REFERENCE DAMAGING WINDS AND LARGE HAIL WITH ANY THUNDERSTORMS THROUGH EARLY EVENING. ANY CONVECTION WILL DIMINISH EARLY TONIGHT AS THE COLD FRONT AND UPPER TROF SLOWLY MOVE OFF TO THE EAST. EXPECT SKIES TO BECOME PARTLY CLOUDY TO MAINLY CLEAR OVERNIGHT WITH LOWS FALLING INTO THE MID TO UPPER 50S NORTH AND LOW TO MID 6OS DOWNEAST. SUNDAY SHOULD BE A MAINLY DRY DAY. AN UPPER LEVEL TROF WILL STILL REMAIN ACROSS NORTHERN NEW ENGLAND AND TONIGHTS COLD FRONT WILL BE SLOW TO MOVE OFF THE COAST. THERE STILL COULD BE AN ISOLATED SHOWER ACROSS DOWNEAST AND WESTERN SECTIONS DURING THE AFTERNOON UNTIL THE COLD FRONT PUSHES EAST. HIGH TEMPERATURES ON SUNDAY WILL BE IN THE MID TO UPPER 70S NORTH AND LOW TO MID 80S DOWNEAST. && .SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/... A SHORTWAVE UPPER TROUGH MOVES THROUGH NEW ENGLAND ON MONDAY. EXPECT SCATTERED SHOWERS AND THUNDERSTORMS TO FIRE ALONG AN ASSOCIATED COLD FRONT. MUCAPE VALUES ARE BELOW 1000 J/KG... THEREFORE DO NOT ANTICIPATE ANY SEVERE WEATHER WITH THIS FRONTAL PASSAGE. HIGH PRESSURE BUILDS IN BEHIND THIS SYSTEM ON TUESDAY. && .LONG TERM /WEDNESDAY THROUGH SATURDAY/... NORTHERN AND DOWNEAST MAINE WILL SIT ON THE EDGE OF POLAR JET WITH A MASSIVE H5 RIDGE OVER MUCH OF CONUS. A SHORTWAVE TROUGH IS FORECAST TO MOVE THROUGH ON THE 4TH OF JULY AND WEDNESDAY NIGHT FOR A CHANCE OF SHOWERS AND THUNDERSTORMS. THE NEXT SHORTWAVE TROUGH IS PROJECTED FOR SATURDAY WITH THE NEXT CHANCE FOR SIGNIFICANT PRECIPITATION. OTHERWISE EXPECT ABOVE NORMAL TEMPERATURES AND MAINLY DRY CONDITIONS. && .AVIATION /18Z SATURDAY THROUGH THURSDAY/... NEAR TERM: MAINLY VFR CONDITIONS THROUGH SUNDAY. SCT TSTMS ARE EXPECTED TO BE IN THE VICINITY OF THE TERMINALS THIS AFTERNOON AND INTO THIS EVENING. THIS COULD RESULT IN LCL MVFR OR BRIEF IFR IN ANY OF THE STRONGER STORMS. SHORT TERM: OCNL MVFR CIGS AND VSBYS WILL BE POSSIBLE WITH SHOWERS AND THUNDERSTORMS ON MONDAY AND THE FOURTH OF JULY...OTHERWISE VFR CONDITIONS EXPECTED AT ALL SITES. && .MARINE... NEAR TERM: WINDS/SEAS SHOULD REMAIN BELOW SCA LEVELS THROUGH SUNDAY. SHORT TERM: WINDS AND WAVES EXPECTED TO BE BELOW SCA DURING THIS TIME PERIOD. && .CAR WATCHES/WARNINGS/ADVISORIES... ME...NONE. MARINE...NONE. && NEAR TERM...DUDA SHORT TERM...OKULSKI LONG TERM...OKULSKI AVIATION...DUDA MARINE...DUDA/OKULSKI
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CARIBOU ME 258 PM EDT SAT JUN 30 2012 MEZ001>006-010-011-015>017-029>032-011900- NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET- NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK- CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT- INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK- COASTAL WASHINGTON-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON- 258 PM EDT SAT JUN 30 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH CENTRAL MAINE...NORTHERN MAINE...SOUTHEAST MAINE AND WEST CENTRAL MAINE. .DAY ONE...THIS AFTERNOON AND TONIGHT. A DISTURBANCE CROSSING THE REGION COULD BRING STRONG TO SEVERE THUNDERSTORMS AGAIN THIS AFTERNOON THROUGH THE EVENING HOURS. LARGE HAIL...DAMAGING WINDS AND HEAVY RAINS ARE POSSIBLE WITH ANY THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ050>052-011900- COASTAL WATERS FROM EASTPORT ME TO SCHOODIC POINT ME OUT 25 NM- COASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME OUT 25 NM- INTRACOASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME- 258 PM EDT SAT JUN 30 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE CARIBOU ME
1158 AM EDT SAT JUN 30 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM TSTM WND DMG DAAQUAM 46.60N 70.01W
06/29/2012 AROOSTOOK ME OTHER FEDERAL
SEVERAL LARGE TREES DOWN
0520 PM HAIL 1 WSW MADAWASKA 47.35N 68.33W
06/29/2012 M0.25 INCH AROOSTOOK ME TRAINED SPOTTER
0525 PM HAIL DAAQUAM 46.60N 70.01W
06/29/2012 E1.00 INCH AROOSTOOK ME OTHER FEDERAL
QUARTER SIZE HAIL PERSISTED FOR ABOUT 20 MINUTES.
0545 PM HAIL 4 E STOCKHOLM 47.04N 68.06W
06/29/2012 E0.88 INCH AROOSTOOK ME UNKNOWN
0552 PM HAIL PERHAM 46.84N 68.20W
06/29/2012 M0.88 INCH AROOSTOOK ME UNKNOWN
HAIL TOTALLY COVERING GROUND
0605 PM HAIL LIMESTONE 46.91N 67.83W
06/29/2012 M1.50 INCH AROOSTOOK ME UNKNOWN
0606 PM HAIL 5 NE NEW SWEDEN 46.99N 68.03W
06/29/2012 E1.75 INCH AROOSTOOK ME UNKNOWN
GOLF BALL SIZED HAIL IN CONNOR
0606 PM HAIL LIMESTONE 46.91N 67.83W
06/29/2012 M1.25 INCH AROOSTOOK ME NWS EMPLOYEE
0615 PM HAIL 3 S WOODLAND 46.85N 68.14W
06/29/2012 M1.50 INCH AROOSTOOK ME TRAINED SPOTTER
1 1/2 HAIL
0615 PM TSTM WND DMG CARIBOU 46.86N 68.01W
06/29/2012 AROOSTOOK ME NWS EMPLOYEE
SCATTERED TREE DAMAGE THROUGHOUT CARIBOU.
0627 PM FLOOD CARIBOU 46.86N 68.01W
06/29/2012 AROOSTOOK ME NWS EMPLOYEE
MINOR STREET FLOODING DOWNTOWN AREA
0636 PM HAIL WASHBURN 46.79N 68.16W
06/29/2012 M1.75 INCH AROOSTOOK ME UNKNOWN
0700 PM LIGHTNING BAR HARBOR 44.39N 68.20W
06/29/2012 HANCOCK ME PARK/FOREST SRVC
2 INDIVIDUALS INJURED DUE TO LIGHTNING STRIKE AT
BLACKWOODS CAMPGROUND IN ACADIA NATIONAL PARK. TIME IS
ESTIMATED.
0710 PM FLASH FLOOD CARIBOU 46.86N 68.01W
06/29/2012 AROOSTOOK ME LAW ENFORCEMENT
MADAWASKA ROAD FLOODED IN SPOTS.
0710 PM FLASH FLOOD NEW SWEDEN 46.94N 68.12W
06/29/2012 AROOSTOOK ME LAW ENFORCEMENT
NUMEROUS ROADS WASHED OUT.
0715 PM FLASH FLOOD 7 N CARIBOU 46.96N 68.01W
06/29/2012 AROOSTOOK ME LAW ENFORCEMENT
MADAWASKA ROAD FLOODED.
0720 PM TSTM WND DMG 7 N MEDWAY 45.71N 68.53W
06/29/2012 PENOBSCOT ME LAW ENFORCEMENT
REPORT OF TREES DOWN ON POWERLINES
0722 PM TSTM WND DMG 3 NE FORT FAIRFIELD 46.80N 67.79W
06/29/2012 AROOSTOOK ME NWS EMPLOYEE
EXTENSIVE TREE DAMAGE AT AND WITHIN A MILE OF AROOSTOOK
VALLEY COUNTRY CLUB. DOZENS OF TREES DOWNED, MANY BEING
LARGE AND OLD. WINDS ESTIMATED 60-70 MPH RESULTING FROM
STRAIGHTLINE DOWNBURST WINDS. SURVEYED BY NWS EMPLOYEE.
0722 PM HAIL FORT FAIRFIELD 46.77N 67.83W
06/29/2012 M1.00 INCH AROOSTOOK ME NWS EMPLOYEE
QUARTER SIZE HAIL AND TREES DOWN.
0731 PM LIGHTNING 2 SW BAR HARBOR 44.37N 68.23W
06/29/2012 HANCOCK ME PARK/FOREST SRVC
*** 2 INJ *** 2 INDIVIDUALS...1 MALE, 1 FEMALE, IN TENT.
LIGHTNING STRUCK VEHICLE 30 FEET AWAY. BOTH INDIVIDUALS
AFFECTED BY BALL LIGHTING.
0745 PM TSTM WND DMG 3 ESE CARIBOU 46.85N 67.95W
06/29/2012 AROOSTOOK ME LAW ENFORCEMENT
TREES DOWN ON THE GRIMES ROAD BETWEEN CARIBOU AND FORT
FAIRFIELD. TIME IS ESTIMATED.
0745 PM TSTM WND DMG 5 E CHESTER 45.41N 68.40W
06/29/2012 PENOBSCOT ME LAW ENFORCEMENT
TREE AND POWER LINES DOWN.
0810 PM HAIL SPRINGFIELD 45.40N 68.14W
06/29/2012 M0.75 INCH PENOBSCOT ME CO-OP OBSERVER
PENNY SIZE HAIL. TIME IS ESTIMATED.
0815 PM HAIL 1 S SPRINGFIELD 45.38N 68.14W
06/29/2012 E0.75 INCH PENOBSCOT ME TRAINED SPOTTER
&&
TFOISYThe Caribou radar (KCBW), 138 km away, was scanning. The volume nearest the first event began at 20:01 UTC.
2 thunderstorm wind, 1 hail. Local standard time, as filed.
Trees were toppled on Ridge Road by wind gusts estimated at 60 mph.
Many trees and 6 telephone poles were toppled along a 2 mile stretch of Bancroft Road by wind gusts estimated at 65 mph. The damage extended from the town of Bancroft northeastward along the road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maine in 2012Every state in 2012This day in weather historyWarnings in Maine, June 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 388873, 388874, 388875.